An Overview of the Heparin-Induced Thrombocytopenia Syndrome

    loading  Checking for direct PDF access through Ovid

Abstract

ABSTRACT

Heparin-induced thrombocytopenia (HIT) is caused by heparin-dependent, platelet-activating IgG antibodies that increase thrombin generation in vivo, producing a prothrombotic phenotype. In addition to platelet activation, there is in vitro evidence that activation of endothelium and monocytes occurs, perhaps directly by HIT antibodies, but more likely through activated platelet (or microparticle)-endothelial-leukocyte interactions. Patients with cardiac disease receiving heparin present important diagnostic and therapeutic issues when unexpected thrombocytopenia arises. Concomitant vascular disease burden and intravascular catheter use further increase risk of HIT-associated arterial thrombosis in this patient population. Whether arterial thrombosis simply reflects the “hypercoagulability state” of HIT interacting with diseased or injured arteries, or whether arterial “white clots” reflect additional prothrombotic effects of HIT via endothelial and monocyte activation, remains uncertain. Patients with HIT can also develop deep-vein thrombosis, which can progress to limb loss if coumarin (warfarin) leads to severe protein C depletion (coumarin-induced venous limb gangrene). Therapy for patients strongly suspected to have HIT should focus on inhibiting thrombin (or its generation) pharmacologically. Two direct thrombin inhibitors (lepirudin, argatroban) are approved for treating HIT. When using these agents, coumarin anticoagulation should be delayed pending substantial resolution of thrombocytopenia, before cautiously introducing overlapping coumarin therapy.

Related Topics

    loading  Loading Related Articles